Users of erectile dysfunction medications at higher risk of eye conditions, new study suggests


Regular users of common erectile dysfunction (ED) medications increase their risk of developing one of three serious eye conditions by as much as 85 per cent, according to a recent University of British Columbia study.

That conclusion was the result of an epidemiological study of health insurance claims of 213,000 American males, none of whom had similar eye problems before becoming regular users of common ED medications such as Viagra, Cialis, Levitra and Stendra.

The results were published in JAMA Ophthalmology Thursday.

But the lead author on that research says he’s not advocating that people stop taking the drugs — he points out that in many cases of men with ED, the improvement in quality of life outweighs the risk factor.

“Although we found an elevated risk, the risk in absolute terms is not very large. We report that as about 15 per 10,000 patients,” said Dr. Mahyar Etminan, associate professor in the department of ophthalmology and visual sciences at the UBC’s faculty of medicine.

“However, given that, in the US, somewhere around 20 million prescriptions are dispensed for these drugs every month, even a small risk could translate into a significant number of men potentially experiencing these events.

“That’s why we wanted to put the word out that if you have any sort of visual deficits or changes when you’re taking these drugs, make sure you check it out and you see an ophthalmologist.”

Since the ED medications were first introduced, said Etminan, there had been anecdotal reports that they were linked with eye issues. But there had only been a few small-scale studies and a few case reports.

His research aimed to study the incidence of three serious eye conditions in study subjects that took any of the four major ED medications within a large population.

Researchers looked at health insurance records over a period of 14 years to see how many men who used ED medications developed one or more cases of those three serious eye problems, and how that rate compared to those who didn’t use those medications.

After accounting for other conditions which might affect eyesight — such as diabetes, hypertension and coronary heart disease — they found increased risks for serious retinal detachment (SRD), retinal vascular occlusion (RVO) and ischemic optic neuropathy (ION).

SRD is a collection of fluid behind the eye’s retina, without tears or breaks in the retina. Its symptoms include the sudden appearance of spots in the field of vision and flashes of light. The study found ED medication users were 2.58 times more likely to develop this condition than non-users.

RVO’s symptoms include the sudden loss or blurring of vision and dark spots or “floaters,” brought about by a blood clot in the veins or arteries of the retina. ED medication users were 1.44 times more likely to develop RVO than non-users.

ION causes a loss of vision, mostly in the central part of the field of view. That’s caused by a compromised blood supply to the optic nerve. Its development in users of ED medications was 2.02 times more likely than in non-users.

Although the correlation between those taking the ED medications and the increased incidence of these eye problems is significant, Etminan said it’s difficult to say with 100 per cent certainty if the drugs are the cause.

However, given the ways the ED medications work, and some case reports and studies already done, he believes there’s a strong likelihood there’s a link.

“(ED medications) work differently in different parts of the body. So, for ED, they actually open up the (blood) vessels of the genitals,” he said. “But here, it seems they can actually narrow or vasoconstrict the vessels in the eye and the optic nerve and the retina.”

That being said, reiterated Etminan, the research shows a very small absolute number of patients who take ED medication develop those eye diseases. But multiplied by 20 million prescriptions per month, it’s something that users should be aware of.

“The main message being: it’s rare, but — pardon the pun — keep an eye on it,” he said.

JOIN THE CONVERSATION

Conversations are opinions of our readers and are subject to the Code of Conduct. The Star does not endorse these opinions.

.



Source link

Leave a Comment